Colonic carcinoma presenting as repeated episodes of enterobacter septicaemia during induction of remission in acute myeloblastic leukaemiaBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b4027 (Published 02 November 2009) Cite this as: BMJ 2009;339:b4027
- 1Department of Haematology, City Hospital, Birmingham B18 7QH
- 2Department of Haematology, Russells Hall Hospital, Dudley DY1 2HQ
- Correspondence to: D Bareford, Department Haematology, Russells Hall Hospital, Dudley DY1 2HQ
- Accepted 3 November 2008
Patients undergoing curative treatment for acute leukaemia receive several cycles of combination chemotherapy using intravenous cytotoxic drugs given through central venous catheters. As a side effect, each period of treatment is followed by a pancytopenic phase lasting between two and four weeks, when haemoglobin, white cells, and platelets reach very low levels. During this period transfusions of blood and platelets are needed. If the patient becomes pyrexial (neutropenic fever) blood cultures are taken and broad spectrum antibiotics are started while awaiting specific identification of the cultured organism and its sensitivity to antibiotics. Over the past two decades the most common organisms isolated have been Gram positive bacteria, often in relation to the use of central venous catheters.1 Staphylococcus epidermidis is frequently isolated and responds to vancomycin or teicoplanin. Repeated isolation of Gram positive organisms in blood culture often leads to removal of the central line with resolution of the problem. Repeated blood cultures positive for Gram negative organisms are very rare. We report a case in which repeated isolation of a Gram negative organism commonly found in the large bowel eventually led to the identification of a colonic neoplasm.
A white man aged 60 presented to his general practitioner with tiredness and lethargy. A full blood count indicated acute myeloid leukaemia with a haemoglobin level of 55 g/l, white blood cell count of 8×109/l, platelet count 35×109/l, and a peripheral blood film showing the presence of myeloblasts. He was promptly admitted for further investigation and treatment.
His symptoms on admission were feeling unwell and profoundly tired. He had also noted a small fine rash on his legs. He had occasionally noted recent small amounts of rectal bleeding but on direct questioning reported no constipation, melaena, or change in his bowel habit.
On examination the patient was pale, apyrexial, and normotensive. Lymphadenopathy and organomegaly were not present but petechiae were noted on both legs.
Results of liver and renal function tests, lactate dehydrogenase, and coagulation screen were normal. Bone marrow morphology and immunophenotyping were consistent with acute myeloblastic leukaemia. Molecular studies and cytogenetics confirmed acute myeloblastic leukaemia (WHO classification—acute myeloid leukaemia with t(8;21)(q22;q22) (AML1/ETO)).2
The patient consented to enter the current MRC/AML15 trial (www.aml15.bham.ac.uk, ISRCTN 17161961) and after insertion of a central venous catheter he underwent cyclical chemotherapy. The first cycle consisted of daunorubicin and cytarabine administered intravenously over ten days with gemtuzumab ozogamicin. After recovery of blood counts he proceeded to the second cycle of daunorubicin and cytarabine over eight days, followed by two further cycles of high dose cytarabine as consolidation. His treatment was completed within six months. He entered complete haematological remission after the first two courses but molecular analysis indicated minimal residual disease at the molecular level after completion of the fourth cycle.
After the first cycle of treatment his neutrophil count fell as expected and during this period of neutropenia (at a neutrophil count of less than 0.02×109/l) he developed a Gram negative septicaemia with a species of enterobacter. He responded promptly to meropenem and gentamycin. After the second cycle of chemotherapy he again developed a neutropenic sepsis (at a neutrophil count of 0.05×109/l) and blood culture grew the same species of enterobacter. This episode responded promptly to the same intravenous antibiotics.
Septicaemia with the same species of Gram negative organism developed again during the neutropenic period associated with the third and fourth cycles of chemotherapy, and both these episodes also responded promptly to intravenous antibiotics.
This pattern led to a suspicion that underlying gut pathology was causing these repeated episodes, because the organism was likely to be emanating from his gut bacterial flora. The patient was therefore referred to the gastroenterology team for further investigation once he had completed consolidation chemotherapy.
A colonoscopy revealed a moderately differentiated adenocarcinoma of the sigmoid colon (fig⇓). The patient subsequently underwent anterior resection of the recto-sigmoid junction without complications. However, staging computed tomography showed a suspicious lesion in the posterior aspect of the right lobe of the liver. The patient eventually had a hemihepatectomy two months later, and the liver lesion turned out to be benign. The patient remains in remission from acute leukaemia and carcinoma of the colon four years later.
This case was different from usual cases of febrile neutropenic episodes after chemotherapy in that an organism was quickly isolated during each episode, was always of the same species, and was a gut associated Gram negative bacteria. A review of 58 patients with acute leukaemia undergoing 119 chemotherapy cycles with a central venous catheter reported that fever occurred in 73% of cycles.3 Bloodstream infection was proven in 26% of cases with 77.5% Gram positive and 20% Gram negative bacteria (the remaining 2.5% was a case of Candida infection). In the case report described above, to isolate the same enterobacter species on four separate occasions without any other type of febrile episode or organism being isolated is quite rare.
The connection between colonic carcinoma and bacteraemia from a gut organism (Streptococcus bovis) causing infective endocarditis4 5 6 or septicaemia7 8 9 10 suggested the possibility that these repeated episodes might be related to gut pathology. Therefore, although the patient had no specific bowel symptoms before the onset of the acute leukaemia, we investigated his lower gastrointestinal tract. Colonic pathology should be considered when patients undergoing neutropenic episodes have repeated bloodstream infections with a gut bacterial isolate.
Cite this as: BMJ 2009;339:b4027
Contributors: Both authors contributed equally to the management of the patient and researching and writing the article.
Competing interests: None declared.
Provenance and peer review: Not commissioned, externally peer reviewed.
Patient consent obtained.
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial